The FDA is warning the public that azithromycin (Zithromax or Zmax; Pfizer), a macrolide antibiotic, can cause abnormal changes in the electrical activity of the heart that may lead to potentially fatal arrhythmias.
On May 17, 2012, the FDA released a statement about an increased risk of cardiovascular death with Zithromax compared to patients treated with amoxicillin, ciprofloxacin, or no drug. This safety alert is a result of additional FDA review that assessed the potential for azithromycin to cause abnormal cardiac electrical activity.
At-risk patients for this condition include those with existing QT interval prolongation, hypokalemia, hypomagnesemia, bradycardia, or use of certain drugs used to treat arrhythmias.
The Warnings and Precautions section of azithromycin drug labels have been updated to emphasize the risk of QT interval prolongation and torsades de pointes. Additional information has been added regarding the results of a clinical QT study which showed that azithromycin can prolong the QTc interval.
The FDA recommends healthcare professionals to consider the risk of fatal arrhythmias when considering treatment options for patients who are already at risk. The FDA further noted that alternative drugs in the macrolide class, or non-macrolides (eg, fluoroquinolones) also have the potential for QT prolongation or other significant side effects.
For more information visit http://www.fda.gov/Drugs/DrugSafety/ucm341822.htm.